Montana, 2014

Flash Flood and Hail in Montana, August 28 to 29, 2014

August 28 to 29, 2014 · NWS GGW · 6 events in 2 counties and zones

Flooding from a prolonged period of moderate to heavy rain was compounded by some strong to severe thunderstorms across portions of Phillips and Valley Counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GGW wrote it up.

Flooding from a prolonged period of moderate to heavy rain was compounded by some strong to severe thunderstorms across portions of Phillips and Valley Counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before the first event at Aug 28, 6:54 PM MST, 1 hour 16 minutes earlier.

Area forecast discussion, Aug 28, 6:54 PM MST, 1 hour 16 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE GLASGOW MT
754 PM MDT THU AUG 28 2014

.SHORT TERM...FOR NORTHEAST MONTANA...TONIGHT THROUGH SATURDAY...

SENT AN EARLY UPDATE TO THE FORECAST TONIGHT AS STRONG TO SEVERE
THUNDERSTORMS ARE APPROACHING THE CWA FROM THE NORTHWEST. THESE
STORMS ARE SUSTAINED AND SUPPORTED BY THE LEADING COLD FRONT
DESCENDING FROM THE CANADIAN ROCKIES. COMMUNICATION FROM THE
CANADIAN STORM PREDICTION CENTER INDICATES THAT THE LEADING
SUPERCELL IS IN FACE SEVERE WITH LARGE HAIL AND DAMAGING WINDS.
UPDATED THE GRIDS INTO 3-HOURLY SECTIONS TO ACCOUNT FOR THE SPEED
OF THESE STORMS AND TO INCLUDE SEVERE WORDING. EXPECT THE SEVERITY
TO DIMINISH AFTER MIDNIGHT AS A LESS-FAVORABLE SHEAR PROFILE IS
FOUND NEAR AND SOUTH OF THE MISSOURI RIVER. BMICKELSON

PREVIOUS SHORT TERM DISCUSSION...UPPER FLOW IS RATHER PROGRESSIVE
WITH A COUPLE OF DISTURBANCES MOVING THROUGH DURING THIS PERIOD.
THE FIRST ONE WILL MOVE THROUGH TONIGHT BRINGING SHOWERS/ISOLATED
THUNDERSTORMS. UPPER LEVEL VORT MAX COMBINED WITH LOW-LEVEL
INSTABILITY SHOULD GIVE AT LEAST SCATTERED PRECIPITATION TO MOST
AREAS TONIGHT.

A SHORTWAVE RIDGE MOVES ACROSS THE AREA FRIDAY WITH AN UPPER TROUGH
MOVING INTO THE PACIFIC NW. THIS TROUGH WILL THEN MOVE INTO THE AREA
SATURDAY AND WORK IN TANDEM WITH A SURFACE TROUGH. AGAIN...UPPER
LEVEL ENERGY WILL WORK WITH LOW-LEVEL INSTABILITY TO BRING A RAPID
INCREASE IN SHOWERS/TSTORMS FROM THE WEST/SOUTHWEST. THIS
DISTURBANCE SHOULD HAVE A BIT BETTER COVERAGE WITH THE NE ZONES
LIKELY TO RECEIVE THE MOST QPF (WHERE THEY TAP INTO DEEPER
INSTABILITY).

TEMPERATURES WILL BE COOLER FRIDAY AS A COLD FRONT DROPS SOUTH INTO
THE CWA TONIGHT. CLOUDS AND RAIN SHOWERS WILL KEEP A LID ON
TEMPERATURES SATURDAY DESPITE HIGHER THICKNESSES. TFJ

.LONG TERM...SATURDAY NIGHT THROUGH THURSDAY...

FEW CHANGES WERE NECESSARY AS THE 28/12Z GUIDANCE IS PRETTY MUCH
IN LINE WITH THE 28/00Z SUITE. WILL EXPECT A BROAD TROUGH ACROSS
THE WESTERN U.S. OVER THE LATTER HALF OF WEEKEND TO GRADUALLY FLATTEN
AND LIFT INTO EASTERN CANADA DURING THE UPCOMING WEEK. THIS TROUGH
WILL PROVIDE DYNAMIC SUPPORT FOR SCATTERED SHOWERS AND
THUNDERSTORMS ACROSS NORTHEAST MONTANA THROUGH SUNDAY ALONG WITH
TEMPERATURES BELOW SEASONAL NORMALS. AS THE TROUGH TRANSLATES OUT
OF THE REGION THERE MAY BE A SLOW UPTREND IN TEMPERATURES. MALIAWCO

PREVIOUS LONG TERM DISCUSSION...
BROAD TROF OVER THE WESTERN STATES THIS WEEKEND EXPECTED TO
FLATTEN AS IT LIFTS TOWARD EASTERN CANADA NEXT WEEK AND ANOTHER
TROF DIGS TOWARD THE PACIFIC NORTHWEST. UPPER FLOW OVER MONTANA
WILL THUS GRADUALLY BACK FROM NORTHWEST EARLY IN THE WEEK TO
SOUTHWEST BY THE END OF THE FORECAST PERIOD.

LINGERING SHOWERS OR THUNDERSTORMS EXPECTED AT THE BEGINNING OF
THE PERIOD AS THE UPPER TROF MOVES FROM THE NORTHERN ROCKIES INTO
THE PLAINS. MUCH COOLER AIR UNDER THE TROF WILL RESULT IN MAX
TEMPERATURES OF 5 TO 15 DEGREES BELOW NORMAL FOR SUNDAY AND
MONDAY. AS THE UPPER FLOW BACKS TEMPERATURES WILL WARM...RETURNING
TO NEAR NORMAL VALUES BY WEDNESDAY.

&&

.AVIATION...

MAINLY VFR CONDITIONS ARE EXPECTED TONIGHT. EXPECT CIGS TO LOWER
TO ABOUT 8000 FT BY FRIDAY MORNING. SCATTERED SHOWERS AND PERHAPS
A THUNDERSTORM COULD TEMPORARILY RESTRICT VISIBILITIES BUT
CONFIDENCE IS LOW FOR ANY SPECIFIC TAF SITE. WEST WINDS AROUND 10
KTS WILL SHIFT NORTH OVERNIGHT AS A COLD FRONT SWEEPS THROUGH THE
REGION. MALIAWCO

&&

.HYDROLOGY...

FLOOD WARNINGS REMAIN IN EFFECT FOR THE LOWER MILK RIVER AND
BEAVER CREEK IN EASTERN PHILLIPS AND WESTERN VALLEY COUNTY. GAUGES
THAT ARE STILL RISING ARE THE MILK RIVER AT TAMPICO AND THE BEAVER
CREEK SOUTH OF SACO. THE AREAL FLOOD WARNING FOR THE BEAVER CREEK
WAS EXTENDED UNTIL 245 PM FRIDAY AS THE GAUGE SOUTH OF SACO HAS
RECENTLY CRESTED AND FLOODING CONTINUES TO BE REPORTED.

&&

.GLASGOW WATCHES/WARNINGS/ADVISORIES...NONE.

&&

WEATHER.GOV/GLASGOW
Hazardous weather outlook, Aug 28, 6:48 PM MST, 1 hour 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GLASGOW MT
748 PM MDT THU AUG 28 2014

MTZ016>018-020>023-059>061-291200-
CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY-
DANIELS-WESTERN ROOSEVELT-PETROLEUM-GARFIELD-MCCONE-
NORTHERN PHILLIPS-SOUTHWEST PHILLIPS-NORTHERN VALLEY-
748 PM MDT THU AUG 28 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.

.DAY ONE...TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS WILL FOLLOW A COLD FRONT
ACROSS NORTHEAST MONTANA FROM THE CANADIAN ROCKIES TONIGHT. SOME
OF THE STRONGER STORMS MAY BE SEVERE WITH LARGE HAIL AND DAMAGING
WINDS BEING THE MAIN THREATS OVER PHILLIPS AND VALLEY COUNTIES.

AREAL FLOOD WARNINGS REMAIN IN EFFECT FOR PORTIONS OF NORTHEAST
MONTANA.

RIVER FLOOD WARNINGS ARE IN EFFECT FOR BEAVER CREEK NEAR HINSDALE
AND THE MILK RIVER AT TAMPICO...GLASGOW...AND NASHUA. AN AREAL
FLOOD WARNING REMAINS IN EFFECT FOR THE BEAVER CREEK UPSTREAM OF
HINSDALE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

RIVER FLOODING IS EXPECTED CONTINUE ALONG THE MILK RIVER INTO THE
WEEKEND.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, Aug 28, 7:50 PM MST, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GLASGOW MT
850 PM MDT THU AUG 28 2014

MTZ016-059-290345-
PHILLIPS-
850 PM MDT THU AUG 28 2014

THE NATIONAL WEATHER SERVICE IN GLASGOW HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  NORTHERN PHILLIPS COUNTY IN NORTHEAST MONTANA...

UNTIL 945 PM MDT.

AT 848 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM PORT OF MORGAN TO
FORT BELKNAP...AND MOVING EAST AT 55 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN.

LOCATIONS IN THE ADVISORY INCLUDE...
   LORING...
   WHITEWATER...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4901 10718 4842 10739 4860 10833 4874 10833
      4875 10831 4875 10827 4891 10827 4892 10825
      4900 10825 4901 10824
TIME...MOT...LOC 0250Z 289DEG 47KT 4896 10776 4849 10862

MICKELSON
WEATHER.GOV/GLASGOW

The radar

The Glasgow radar (KGGW), 136 km away, was scanning. The volume nearest the first event began at 03:08 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 2 hail, 1 flash flood. Local standard time, as filed.

Hail, Phillips

When
August 28, 8:10 PM MST
Where
Phillips County, 17.75 mi W of Loring
Measured
1.75 in hail
Reported by
Public
Coordinates
48.800, -108.240

Public reported golf ball-sized hail mixed with heavy rain.

Thunderstorm Wind, Valley

When
August 28, 8:30 PM MST
Where
Valley County, 3.72 mi NNW of Vandalia
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
48.400, -106.930

Trained spotter reported wind damage including: a small shed destroyed, shingles blown off a home roof, a roof blown off a barn, and numerous tree limbs broken.

Flash Flood, Phillips

When
August 28, 9:20 PM MST to August 29, 1:00 AM MST
Where
Phillips County, 1 mi SW of Saco to 1.45 mi S of Saco
Cause
Heavy Rain
Reported by
Public
Coordinates
48.462, -107.348

Public reported flooding across Highway 2 and other streets in the town of Saco with 2 to 3 inches of standing water. City flood drain valves had been closed due to ongoing long-fused flooding along the Milk River and nearby tributaries. City runoff could not flow out of town when needed.

Hail, Phillips

When
August 28, 9:20 PM MST
Where
Phillips County, 0.83 mi SSW of Saco
Measured
1.5 in hail
Reported by
Public
Coordinates
48.460, -107.340

Public reported hail ranging from quarter- to ping pong ball-sized.

Thunderstorm Wind, Valley

When
August 28, 9:30 PM MST
Where
Valley County, 2.27 mi NNW of Hinsdale
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
48.430, -107.100

Trained spotter reported wind damage including: numerous tree limbs down and some small trees down.

Thunderstorm Wind, Valley

When
August 28, 9:40 PM MST
Where
Valley County, 0.69 mi S of Hinsdale
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
48.390, -107.080

Public reported wind damage including: several tree branches down ranging from 1 to 4 inches in diameter. Longest tree branch down measured 8 feet in length.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2014Every state in 2014This day in weather historyWarnings in Montana, August 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 538279, 538281, 538278, 538280, 538282, 538283.